Alert archive / New Jersey / Flash Flood Warnings in 2001

Flash Flood Warning 16, NWS New York, NY

June 23, 2001Bergen County, New Jersey; Rockland County, New York

NWS New York, NY issued this flash flood warning at Jun 23, 2001, 3:47 PM EDT for Bergen County, New Jersey; Rockland County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2001, 3:47 PM EDT (19:47 UTC)
Expired
Jun 23, 2001, 7:00 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 231948
FFWOKX
NJC003-NYC087-232245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
347 PM EDT SAT JUN 23 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERGEN
  ROCKLAND

* UNTIL 700 PM EDT THIS EVENING

TORRENTIAL DOWNPOURS HAVE DUMPED ANYWHERE FROM 1 TO 3 INCHES IN AN 
HOUR ACROSS PORTIONS OF SOUTHERN ROCKLAND COUNTY NEW YORK AND 
NORTHERN BERGEN COUNTY NEW JERSEY.

THERE ARE REPORTS OF WIDESPREAD URBAN AND STREET FLOODING IN RAMSEY 
IN BERGEN COUNTY. ADDITIONALLY THE RIVER GAGE AT SUFFERN IS RISING 
RAPIDLY AND SMALL STREAMS INCLUDING THE MAHWAY AT SUFFERN NEW YORK 
MAY GO TO BANKFULL OR EVEN OVERFLOW THEIR BANKS.

IF YOU MUST DRIVE PLEASE BE AWARE IT IS NEVER SAFE TO CROSS A 
FLOODED ROADWAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

$$

WOOLDRIDGE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:56 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 23, 2:56 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
256 PM EDT SAT JUN 23 2001

DECIDED TO ISSUE A FFA FOR NERN NJ AND ROCKLND CTY WITH TRAING
ECHOS. LET IT GO TIL 24/00Z. TOOK DWN SCA THIS MRNG WND/WVS BLW
THRESHOLDS. THINKG LAZY CDFNT PUSHES SLOLY EWD TODAY...AND PROBLY
PASSES E OF FA MON AFTN. TIL THEN WE CUD GET SCT SHWRS/TSTMS.
ADJUSTD POPS ACCORDGLY. AS FOR TEMPS TOOK A BLEND OF NGM/AVN. LUKS
LIKE THE MOST UNSTBL AIR OVR FA LT SUN NGT/MON MRNG...SO KEPT IN CHC
POP TIL THN. WRKZFP AVBL SOON. ZNS WIBIS BY 330 PM. SORRY FOR THE
ABREVIATED AFD BUT WE/RE REALLY BUSY.

.OKX...
CT...NONE.
NJ...FFA FOR NJZ002>004 TIL 24/00Z.
NY...FFA FOR NYZ069 TIL 24/00Z.
MARINE...NONE.

WOOLDRIDGE

In the hours before

Special weather statement, Jun 23, 10:00 AM EDT, 5 hours 47 minutes before
CTZ005-009-NJZ002>006-011-NYZ067>077-232100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EDT SAT JUN 23 2001

THE SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
MUCH OF OUR REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS
AFTERNOON.

AN UNSTABLE AIRMASS OVER THE REGION ALONG WITH A DISTURBANCE ALOFT
WILL PRODUCED SHOWERS AND THUNDERSTORMS. SOME OF THESE THUNDERSTORMS
COULD PRODUCE WIND GUSTS IN EXCESS OF 58 MPH.

ALL THUNDERSTORMS...WHETHER SEVERE OR NOT PRODUCE LIGHTNING.
DANGEROUS CLOUD TO GROUND LIGHTNING IS A KILLER. WHEN A THUNDERSTORM
APPROACHES OUTDOOR ACTIVITIES SHOULD BE CURTAILED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOOLDRIDGE
Special weather statement, Jun 23, 2:45 PM EDT, 1 hour 2 minutes before
NJZ002>005-011-NYZ069-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT SAT JUN 23 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR
THE AREAS OF UNION...PASSAIC...BERGEN...ROCKLAND AND ESSEX. THE
WATCH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

TORRENTIAL RAIN CONTINUES TO FALL ACROSS THE FLASH FLOOD WATCH AREA
THIS AFTERNOON. RAINFALL OF UP TO 1 1/2 TO 2 INCHES PER HOUR IS
EXPECTED TO CAUSE THE POSSIBILITY OF FLOODING OF POOR DRAINAGE AND
LOW LYING AREAS THROUGH EARLY THIS EVENING.

PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE
POSSIBILITY FOR HEAVY RAINFALL, AVOID LOW LYING AREAS, AND BE CAREFUL
WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES.

Nearby

Flash Flood Warnings in New Jersey, 2001Flash Flood Warnings in New York, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.